Question (from our ISTM members) : I have a patient in New Delhi India who was bitten by a dog. They did the RIG and started the vaccine series of Rabipur. He has now had an allergic reaction to the Rabipur the doctors there believe. Any rabies experts in New Delhi that could help him? They have stopped the vaccines for now and have only given him antihistamines for the rash. Thanks
Ans: Here is what the CDC says
When a person with a history of serious hypersensitivity to rabies vaccine must be revaccinated, antihistamines can be administered. Epinephrine should be readily available to counteract anaphylactic reactions, and the person should be observed carefully immediately after vaccination.
Although serious systemic, anaphylactic, or neuroparalytic reactions are rare during and after the administration of rabies vaccines, such reactions pose a serious dilemma for the patient and the attending physician. A patient’s risk of acquiring rabies must be carefully considered before deciding to discontinue vaccination. Advice and assistance on the management of serious adverse reactions for persons receiving rabies vaccines may be sought from the state or local health department or CDC.”
Here is what I think we should
1.Take a detailed history of bite circumstances to justify risk of further doses
2. Confirm the nature & severity of the adverse reaction, most reactions can be managed conservatively and are self limited.
3. Change the brand from Rabipur (PCEC) to Rabivax – (HDCV vaccine)
4. Take a high risk consent and do further doses in hospital setting for managing possible anaphylaxis.